Format

Send to

Choose Destination
Am J Emerg Med. 2013 Oct;31(10):1536.e1-2. doi: 10.1016/j.ajem.2013.05.009. Epub 2013 Aug 9.

Caution with interpreting laboratory results after lipid rescue therapy.

Author information

1
Georgia Poison Center, Atlanta, GA 30303, USA; Emergency Medicine, Emory University, Atlanta, GA, USA. Electronic address: mpunja2@emory.edu.

Abstract

Intravenous lipid rescue therapy (LRT) may be implemented to attenuate drug toxicity. Little is known about LRT interference with laboratory tests in overdose settings. A 54-year-old man with a history of depression consumed unknown amounts of diphenhydramine, amitriptyline, and acetaminophen (APAP). Initial workup showed aspartate aminotransferase (AST) of 138 U/L, APAP of 177 μg/mL, and a QRS interval of 136 milliseconds. N-acetylcysteine, sodium bicarbonate, and 20% intravenous LRT were initiated. Laboratory test results drawn less than 6 hours later showed an APAP level of 44 μg/mL and an undetectable AST (Siemens Vista 1500 analyzer, lower limit of detection: alanine aminotransferase, 6 U/L; AST, 3 U/L). N-acetylcysteine and LRT infusions were stopped. Eight hours later, serum AST was measured at 488 U/L and increased over the next 2 days to a peak of 1600 U/L before recovery. Given a gradually rising course of AST following APAP ingestion, a single undetectable measurement is highly unlikely and probably erroneous. For this Siemens analyzer, serum lipid concentrations greater than 400 mg/dL cause interference with the AST measurement. Because lipid levels greater than 400 mg/dL with other similar analyzers are known to falsely decrease the AST, it is possible that extreme lipemia caused this laboratory result; a triglyceride level of 3648 mg/dL has been reported after LRT infusion. This conclusion is limited by the lack of repeat measurement of liver enzymes or measurement of serum lipid levels. Lipid rescue therapy may cause lipemia that interferes with the assay for liver enzymes. Suspected abnormal laboratory values should be repeated, or other techniques can be used to remove lipemic interference.

PMID:
23932123
DOI:
10.1016/j.ajem.2013.05.009
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center